Journal of Mathematical Sciences

, Volume 70, Issue 6, pp 2059–2076

Quadratic irrationals with fixed period length in the continued fraction expansion

  • E. P. Golubeva

DOI: 10.1007/BF02111323

Cite this article as:
Golubeva, E.P. J Math Sci (1994) 70: 2059. doi:10.1007/BF02111323


We present an algorithm that makes it possible to write out all quadratic irrationals of the form\(\sqrt D \), that have a given even period length in the continued fraction expansion. It turns out that in the expansion
$$\sqrt D = \left[ {b_0 ,\overline {l_1 ,...,l_L ,...,l_1 ,2b_0 } } \right]$$
λ={l1, ..., lL+1} is almost arbitrary, and b0 (and, consequently D) runs through a very narrow sequence depending on λ. We obtain a summation formula for the class numbers of indefinite binary forms with discriminant D with D≤X for which the set λ is fixed.

Copyright information

© Plenum Publishing Corporation 1994

Authors and Affiliations

  • E. P. Golubeva

There are no affiliations available

Personalised recommendations